Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 163, NWS Dodge City, KS

July 10, 2000Ellis County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 10, 2000, 7:22 PM CDT for Ellis County, Kansas. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 10, 2000, 7:22 PM CDT (00:22 UTC)
Expired
Jul 10, 2000, 8:00 PM CDT
In force
38 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 142 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 7:45 PM CDTHail 1Hays, KS
Jul 10, 7:45 PM CDTThunderstorm Wind 60 EHays, KSThree inch diameter limbs down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2000-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1346 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2000-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1346 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
2559 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 110023
SVRDDC
KSC051-110100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
722 PM CDT MON JUL 10 2000

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELLIS COUNTY IN CENTRAL KANSAS

* UNTIL 800 PM CDT

* AT 722 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 2 MILES NORTHWEST OF TOULON...MOVING NORTHEAST AT 20
  MPH.

* SOME LOCATIONS AFFECTED
  CATHERINE...5 MILES NORTHWEST OF VICTORIA AT 730 PM CDT
  8 MILES NORTHWEST OF WALKER AT 740 PM CDT
  EMMERAM AT 745 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF PENNIES
p  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING



LAT...LON 3894 9942 3876 9926 3879 9905 3909 9906

GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:10 PM CDT, 4 hours 12 minutes earlier.

Area forecast discussion, Jul 10, 3:10 PM CDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
310 PM CDT MON JUL 10 2000

MAIN CONCERNS THIS CYCLE ARE THUNDERSTORM POPS AND TEMPS. LOW-LEVEL
MOISTURE AXIS CURRENTLY EXTENDS FROM NORTH CENTRAL KANSAS WEST TO
THE NORTHERN CWA AND THEN TO THE PALMER DIVIDE OF COLORADO. WITH CU
FIRMING UP ALONG THIS AXIS, THUNDERSTORMS SHOULD START TO FIRE ALONG
THIS FEATURE AND SLOWLY PROPAGATE EAST. THIS WOULD PUT THE NORTHERN
CWA IN LINE FOR THUNDER, SO WILL PLAN TO UP THE POPS TO 60 THIS
GROUP. WILL PLAN TO SHOTGUN 20/30 POPS ELSEWHERE, HOWEVER THE
GREATEST THREAT FOR WIDESPREAD THUNDER IS OVER THE NORTHERN
COUNTIES.

WITH THUNDERSTORMS GOING NORTH OF COLD FRONT, ANY OUTFLOW BOUNDARIES
WILL HELP TO MOVE COLD FRONT SOUTH. AS A RESULT, I WILL PLAN TO GO
COOLER FOR TEMPS TOMORROW. ALSO, WITH LOW-LEVEL MOISTURE POOLING
ALONG FRONT, THE CWA COULD SEE A ROUND OF LATE AFTERNOON/NIGHTTIME
THUNDER. THEREFORE, I WILL PLAN TO SHOTGUN 40 POPS EVERYWHERE FOR
TOMORROW AND TOMORROW NIGHT.

FOR WEDNESDAY, A LOT OF UNCERTAINTY AS TO THE EVENTUAL LOCATION OF
THE FRONTAL BOUNDARY BY DAYS END. HAVE TO THINK THAT FRONT WILL BE
JUST TO OUR SOUTH BY AFTERNOON. UPSHOT CONCERNING THIS IS THAT I
WILL CONTINUE WITH CHANCE POPS TO COVER THE POSSIBILITY OF MORE POST
FRONTAL THUNDER DURING THE AFTERNOON HOURS.

A SIDE NOTE TO THE ABOVE DISCUSSION IS THAT I HAVE SOME CONCERN
ABOUT THE POTENTIAL FOR LOCALLY HEAVY RAINFALL FOR TONIGHT THROUGH
WEDNESDAY ASSOCIATED WITH SLOW MOVING THUNDERSTORMS IN A NEARLY
TROPICAL ATMOSPHERE. AT THIS POINT, I WONT HIGHLIGHT THIS IN THE
ZONES AND LET THE MIDSHIFT CHEW ON THIS THOUGHT.

EXTENDED DISCUSSION...
ALL EXTENDED RANGE MODELS CONTINUE TO TREND TOWARD A HUGE UPPER HIGH
OVER THE FOUR CORNERS REGION BEGINNING ON WEDNESDAY WITH THE CANADIAN
FINALLY FALLING INTO LINE WITH THE REST ON THIS SOLUTION. MRF
ENSEMBLES ALL CENTER ON THIS SOLUTION AS WELL. GIVEN THIS WILL STICK
WITH THE GOING FORECAST AND EXTENDED IT THROUGH MONDAY. CANNOT RULE
OUT THE CHANCE OF SOME COOLER AIR DIGGING SOUTH ACROSS THE GREAT
LAKES AND MISSOURI VALLEY LATE THIS WEEK BUT KNOWING IF, WHEN OR
WHERE IS IMPOSSIBLE AT THE MOMENT AND WILL THUS LEAVE THE FORECAST
WITH ABOVE NORMAL TEMPERATURES AND BELOW NORMAL PRECIPITATION.

PRIMARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 068/089 064/086 064 344
GCK 067/088 063/085 063 344
EHA 065/088 061/085 062 344
LBL 069/090 065/087 066 344
HYS 064/085 061/083 062 644
P28 073/091 068/087 068 244

.DDC...NONE.

MCCAMMON/JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:28 PM CDTSevere Thunderstorm WarningDDCNess62 min
Jul 10, 8:24 PM CDTSevere Thunderstorm WarningDDCTrego66 min
Jul 10, 9:06 PM CDTSevere Thunderstorm WarningDDCScott39 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.